advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Colorado Springs, Colorado, USA:

My daughter is 10 years old and has had Type 1 diabetes for over six years now. She has never had a severe hypoglycemic reaction until recently while camping. She was having seizures at about 5 am and was not conscious. I administered half a vial of glucagon. I was terrified that she might die. If I didn't have glucagon with me, could she have died? How much time did I have to administer the glucagon? We were at least a half an hour away from a hospital. She seems fine now and I have adjusted her nighttime NPH according to her doctor's instructions.

Answer:

The problem you describe is more common nowadays with the introduction of intensified insulin treatment with diabetologists encouraging the "best" metabolic control with the least hypoglycemia. That's a real challenge in children because they often have variable food intake, unpredictable activity levels, frequent illnesses, rapid growth, behavioral issues and so on. Moreover, children in different degrees of metabolic control often respond to hypoglycemia differently: some children feel they're "going low" at a blood glucose level of 65 mg/dl, while others need to be at a much lower blood sugar level.

I am a bit suspicious that your daughter reacts to hypoglycemia only at levels in the teens. This could represent a form of hypoglycemic anawareness, a phenomenon linked to a blunted response of the body to recognise and give appropriate signals of impending low blood as a consequence of a "resetting" of the central nervous system after repeated hypoglycemic events.

I wouldn't be scared by a single episode during the night. You did right discussing with your doctor trying to adjust her insulin dose to avoid further very low blood sugars during the night according to home glucose monitoring, particularly at 3 A.M. Don't worry if it happens while you don't have glucagon available. Glucagon generally doesn't work after prolonged hypoglycemia as it can be during the nightime as a consequence of hepatic glucagon waning. Generally, glucose tablets in the cheek pouch or a very viscous syrup work; or alternatively, try to get what pediatricians call "butterfly" needles and to see if you can access to some of the small veins on the dorsum of the hands or feet or in the scalp to inject IV "D50" [a solution of 50% dextrose in water] (make sure that the needle is actually in the vein before you inject highly-concentrated glucose).

MS

[Editor's comment: Small tubes of cake icing are an excellent choice for treating nighttime hypoglycemia. Cake icing is easily swallowed without chewing. JSH]

[Editor's comment: The availability of intravenous (I.V.) equipment may vary from one locale to another throughout the world; you may need a doctor's prescription to purchase "butterfly" needles and other equipment, and certainly will need training in how to use them correctly. WWQ]

Original posting 3 Sep 97

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:54
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.